Case Reports

When the Poisoned Risk Poisoning Others: Fatal Sodium Azide Overdose

A 24-year-old man arrived at the ED in cardiac arrest after intentionally ingesting sodium azide.

Author and Disclosure Information

 

References

Case

A 24-year-old man in cardiac arrest was brought to the ED via emergency medical services (EMS). Unfortunately, resuscitation efforts were unsuccessful. Little was known about the patient, but the emergency physician was informed that the patient had ingested sodium azide (NaN3), which he had ordered online. The patient collapsed shortly after ingesting the sodium azide, approximately the same time police officers arrived at the patient’s home.

No specific details were known about the patient’s ingestion. Upon learning of the exposure to sodium azide, a member of the ED staff contacted the local poison control center for information on the proper course of action to ensure staff safety and limit exposure. Shortly thereafter, several of emergency medical technicians and police officers, who had responded to the emergency assistance call for this patient, presented to the ED with concerns of exposure.

What is sodium azide?

Sodium azide is a colorless, odorless crystalline water-soluble solid that has a pK of 4.8.1 When sodium azide is dissolved in an acid, it liberates hydrazoic acid (HN3), which has a pungent odor, high vapor pressure (484 mm Hg), and a relatively low-boiling point of 37°C (98°F).2

The most common industrial use of sodium azide is as a propellant in air bags. In this capacity, sodium azide rapidly decomposes to nitrogen gas when it reaches a temperature of 300°C (572°F), causing rapid expansion of the air bag. In addition to air bags, sodium azide is used in research laboratories as a preservative and in agriculture as a pesticide. The main nontoxicological concern with all azide agents is the potential for explosion when they react with metals, such as lead, copper, silver, and mercury, to form metal azides that are sensitive to shock.3 An example of the explosive nature of these azides was demonstrated in a report wherein diluted sodium azide was poured down a drain, causing an explosion as a worker was fixing the pipe.4

In addition to industrial and commercial use, sodium azide is occasionally used in suicide attempts because it is rapidly fatal, has no specific antidote, and can be purchased online.3

What is the toxicity of sodium azide?

The lethal dose for both oral and dermal exposure to sodium azide is approximately 10 to 20 mg/kg.3,5 Therefore, ingestion of 700 mg of sodium azide, a volume approximately the size of a penny, is likely to be fatal.3

Sodium azide is primarily a mitochondrial toxin, which binds the electron transport chain, inhibiting oxidative phosphorylation. The resulting reduction in adenosine triphosphate (ATP) production, even in the presence of oxygen, results in metabolic failure.6 This mechanism of action is similar to that of cyanide, although sodium azide causes more pronounced vasodilation due to the in vivo conversion of some azide to the vasodilator nitric oxide.7 Some reports suggest that azide lethality is due to enhanced excitatory transmission from nitric oxide in the central nervous system.8

What are the clinical manifestations of azide poisoning, and what is the treatment?

The early clinical findings of a patient with azide poisoning include hypotension, dizziness, headache, nausea, vomiting, palpitations, tachycardia, dyspnea, and restlessness. Inhalation of hydrazoic acid can also produce wheezing and coughing. The most common effect is hypotension, which can occur within 1 minute of exposure. Following depletion of cellular ATP, anaerobic glycolysis generates lactate and produces acidemia. More severe findings of azide poisoning include seizures, cardiac arrhythmia, loss of consciousness, pulmonary edema, and cardiopulmonary failure.3

Currently, there is no specific antidote for azide poisoning, and treatment mainly consists of supportive care. Cyanide antidote treatments are generally ineffective in reducing azide-related death in animal models.3,8Early aggressive supportive care can improve survival rates.9 Some authors suggest that administration of oral activated charcoal, orogastric lavage, hemodialysis, and plasma exchange reduce azide concentrations, while others believe these treatments have little effect.3,9 More research is needed to identify effective therapeutic measures and to control for dose, time, and patient population.

Next Article: